Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Diagnosed with a bacterial infection. Took flagyl. Getting numbness and itching on vaginal lip. Worrisome

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions

I currently don't have insurance but I went in for my yearly pap and was diagnosed with a bacterial infection in November. After that they gave me flagyl which I was highly allergic to. I went back in and they said the bacterial infection had cleared up and I had hives down there still from the flagyl. I then had to go the the urgent care and get a steroid shot. Since then, nothing had been the same. I have had vaginal itching like crazy, hives and there was a discharge so I got my sister to call in for a pill for a yeast infection after an over the counter Monistat 3 didn't work. The discharge is now gone but I now have tingling throughout my body and tingling and numbness on my vaginal lips, the left one is numb. My vaginal lips are swollen, hive like and the itching is the most intense I have ever had. I have no idea what to do. Going in for a simple Pap smear caused $1000 in medical bills from an allergy to an antibiotic. I can't spend that kind of out of pocket money again. I need some idea of what this might be. Can you help me?
Posted Fri, 5 Apr 2013 in Vaginal and Uterus Health
Answered by Dr. Rakhi Tayal 53 minutes later
Thanks for posting your query.
Intense itching in the vagina is commonly encountered in two conditions.
One is Candidiasis (yeast)- this does present with intense itching and foul smelling curdy discharge. This condition can be easily treated with antifungals like Fluconazole.
Since an over the counter Monistat has not worked for you, you need oral treatment with fluconazole or itraconazole.
The other possibility for such a problem is low estrogen levels leading to dryness in the vagina, which stimulates the vaginal mucosa, and causes itching.
The presence of hives is suggestive of an allergic reaction. The numbness can be related to the allergic reaction or a decreased vitamin B 12 levels, which can be treated with proper supplementation.
Do get examined by a gynecologist and ascertain the cause to get treated.
Meanwhile you can take an antihistaminic like Benadryl, which will reduce the itching.
Taking methylcobalamin supplements will also help in reducing the symptoms.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Diagnosed with a bacterial infection. Took flagyl. Getting numbness and itching on vaginal lip. Worrisome 49 minutes later
Now as I am going to sleep, the numbness and tingling is also now in my arms, legs, and head. Could this have anything to do with the allergy?
Answered by Dr. Rakhi Tayal 10 minutes later
Thanks for writing again.
The generalized tingling and numbness could be due to allergy or an electrolyte imbalance or a vitamin B 12 deficiency. This symptom may be related to decrease in thyroid hormone levels. You can consult your endocrinologist for proper investigations in case the feeling is persistent.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor